FDA Warns Z-Pak has Increased Fatal Risk for Some
The Food and Drug Administration (FDA) is warning doctors and patients that a widely used antibiotic from Pfizer, Azithromycin or as its marketed Zithromax and Z-Pak, can cause rare but deadly heart rhythms in some patients.
The agency said Tuesday that it is adding new warnings to the label of Zithromax, which is commonly used to treat bronchitis, pneumonia and other infections. Zithromax, azithromycin, is more expensive than other antibiotics, but it's popular because it often can be taken for fewer days.
"The study reported an increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a 5-day course of azithromycin (Zithromax) compared to persons treated with amoxicillin, ciprofloxacin, or no drug. The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment," the FDA said in a statement.
The highest risk is for elderly people, and anyone with an abnormally low heart rate, low levels of magnesium or potassium, or anyone already taking drugs for abnormal heart rhythms, according to the statement. The FDA said it will start adding a warning label to all Zithromax packaging to warn patients of the potential risks. They have also sent out notifications to doctors to be aware of the risks.
Last May, a study in the New England Journal of Medicine compared the risk of cardiovascular death in patients who took Zithromax with those who took several other antibiotics, including amoxicillin. It found that patients who took Zithromax, made by Pfizer Inc, had higher rates of fatal heart rhythms.
"Zithromax has had a well-established benefit risk profile for more than 20 years and continues to be an effective treatment option for patients all over the globe suffering from many types of bacterial infections," Pfizer responded in the statement.